Jarushka Naidoo, MBBCh, discusses the toxicities associated with the use of immunotherapy in oncology, optimal methods of managing them, and the growing body of knowledge on why they occur.
Jarushka Naidoo, MBBCh
Although the incidence of immune-related adverse events (irAEs) tends to be under 30%, it is imperative for both clinicians and patients to recognize and manage them following treatment with checkpoint inhibitors, explained Jarushka Naidoo, MBBCh.
Moreover, she added, any change in a patient’s clinical condition after starting immunotherapy can be immune-related, with irAEs including colitis, pneumonitis, thyroiditis, and hypophysitis.
“Once we switch the immune system on, we're not quite sure when an immunotherapy side effect may rear its head,” said Naidoo, an assistant professor of Oncology at Johns Hopkins University.
In an interview during the 2018 OncLive® State of the Science SummitTM on Advanced Non—Small Cell Lung Cancer, Naidoo discussed the toxicities associated with the use of immunotherapy in oncology, optimal methods of managing them, and the growing body of knowledge on why they occur.Naidoo: In my presentation, I spoke about managing the side effects of immunotherapy, or what we call irAEs. I also explored some of the mechanisms of why these toxicities occur and how we can best diagnose and manage them. This has become a more relevant question as more immunotherapeutic agents, specifically checkpoint inhibitors, have been FDA approved across multiple solid and hematologic malignancy indications. It's also more common to develop irAEs when patients receive combination immunotherapy. Now, these are licensed in a number of tumor types, even outside of melanoma. It is even more relevant for clinicians to be able to diagnose and manage patients with these toxicities.We can separate the most common toxicities [based on patients] who develop general toxicities, which may or not be immune related. These included tiredness, nausea, skin rash, and itch. Then, there are irAEs of interest. We know that these AEs are implicated in the mechanism of action of the drugs. These include thyroiditis, hypophysitis, pneumonitis, and colitis. You can get an "itis" or an inflammation from nearly any organ system in your body.Because the AEs of immunotherapy can be so varied, providers need to be aware that any change in the clinical condition of their patients that is different from when they started the immunotherapy could be immune related. Thankfully, the overall incidence of irAEs is low. The incidence is about 5% or less with single-agent immunotherapy drugs and around 10% for some combinations. However, the incidence of severe irAEs with the combination of ipilimumab (Yervoy) and nivolumab (Opdivo) can be upwards of 30%.
Any change in the clinical condition should awaken the provider to potential autoimmunity. The ones we are most concerned about are colitis from ipilimumab, which results in diarrhea and pain in the abdomen, pneumonitis from anti—PD-1 agents, and shortness of breath or cough.
What can be difficult, particularly in patients with cancer, is a new or worsening tiredness. This can be [a result of] the immunotherapy itself as a nonspecific AE, or it can lead to a diagnosis of an endocrinopathy, such as thyroid dysfunction, pituitary dysfunction, or even diabetes.In many cases, the AEs are effectively treated with corticosteroid medications. Eighty percent or higher of patients with pneumonitis are treated effectively with steroids, so that the pneumonitis improves or resolves. However, in a small percentage of these toxicities, steroids may not be enough. In patients who have colitis that does not improve after 48 hours, we would usually give them a second immunosuppressive agent. For colitis, we give infliximab (Remicade). Depending on what the toxicities are, those second immunosuppressive agents may be different. For hepatitis, we would give mycophenolate mofetil. For certain toxicities, such as pneumonitis, the optimal second agent is not actually known. This is actively being studied.They should be. The conversation around immunotherapy has changed quite a lot. Immunotherapy appeals to a lot of patients as something that is potentially a little bit more acceptable to them than chemotherapy. It is important to emphasize that these treatments don't come with a “get out of jail free” card. There is still going to be some level of AE. It is a pity that we don't yet know how to predict who will get them.
In general, when I meet a patient and we discuss starting immunotherapy, I go through what the nonspecific or irAEs are. We have some educational booklets and a wallet card that we give patients. If they come into a situation where they develop a sudden or concerning toxicity, they can give their wallet card to an emergency room physician, or whoever they see first, in case those physicians are not aware of what treatment they received.Our understanding of why some of these irAEs are occurring has improved in the last few years. The reasons why some people develop certain AEs are probably different depending on what the AEs are. For example, some irAEs may be related to the formation of antibodies or autoantibodies against certain cells. The thyroid gland may be due to thyroid antibodies. Hypophysitis can be due to the patient having antibodies against some of the cells of the pituitary gland.
Other toxicities might be mediated by other inflammatory markers called cytokines. A good example of that is a different type of immunotherapy called chimeric antigen receptor T-cell therapy, in which patients may develop cytokine release syndrome that is mediated by interleukin-6 (IL-6). Giving an anti—IL-6, or a drug called tocilizumab (Actemra) can help those patients. We're studying many of these AEs. Johns Hopkins University was the first group to describe patients getting inflammatory arthritis as an AE of checkpoint inhibitors. We are actively studying some blood samples from those patients to understand why they may have developed those AEs.My biggest take-home message is to always be wary of a potential immune-related toxicity. Steroids are a mainstay of treatment, but they may not work for every single patient. The AEs of immunotherapy are unpredictable. We should always be on the lookout for potential irAEs as quickly as the same day a patient may receive an infusion to even years after their first infusion.